Alert archive / South Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 8, NWS Greenville-Spartanburg, SC

February 2, 1996Greenwood County, South Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 2, 1996, 3:01 PM EST for Greenwood County, South Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 1996, 3:01 PM EST (20:01 UTC)
Expired
Feb 2, 1996, 9:00 PM EST
In force
6 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Greenwood County, SC

The radar

The Greer radar (KGSP), 82 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1996-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1996-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
478 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 022002
FFWGSP
SCC047-030200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
301 PM EST FRI FEB 2 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...GREENWOOD COUNTY
 
GREENWOOD COUNTY EMERGENCY MANAGEMENT RPORTS SEVERAL ROADS IN AND NEAR
THE CITY OF GREENWOOD COVERED WITH WATER. THE HIGHWAY 25 BYPASS WAS
COVERED WITH WATER...AND HIGHWAY 25 NORTH HAD ONE LANE CLOSED IN THE
CITY. IN ADDITION ALL CREEKS IN THE COUNTY WERE REPORTED AT OR VERY NEAR
BANKFULL.
 
HEAVY RAIN WILL CONTINUE IN GREENWOOD COUNTY THROUGH 6 PM...WITH 1 TO 2
INCHES ADDITIONAL RAIN POSSIBLE.  THIS WILL LEAD TO ADDITIONAL FLOODING
AS CREEKS OVERFLOW THEIR BANKS.
 
LOWLAND AREAS SUBJECT TO FLOODING SHOULD BE EVACUATED. PEOPLE
IN AREAS THAT ARE PRONE TO FLOODING SHOULD BE ALERT FOR RAPIDLY
RISING WATER...AND GO TO HIGHER GROUND IMMEDIATELY.
 
REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AGENCIES AND ASK THEM TO
RELAY IT TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER
RADIO...LOCAL RADIO...OR TELEVISION FOR FURTHER INFORMATION.
 
JOHNSTONE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 1:41 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 2, 1:41 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
140 PM EST FRI FEB 2 1996

RAH: CONT ALL WARNINGS. CONSIDER UPGRADING WATCH TO ICE STORM WARNING.
KEEP SNOW IN FCST THRU SAT NGT N MTNS.
CAE: MAY NEED TO LK AT EXPNDG FFA. KEEP WARNINGS IN EFFECT.

DISC:  BEST DYNAMICS WITH THIS SYSTEM POISED TO MOVE THROUGH OUR CWA
THROUGH ARND 06Z.  ICE STORM CONTINUES BASICALLY NORTH OF I-85 AND EAST
OF I-26...WITH PLENTY OF TREE/POWER LINES BEING DOWNED...MAINLY FROM
NORTHERN CHEROKEE COUNTY SC...AND POINTS NORTH OF A SHELBY-LINCOLNTON
TO CONCORD LINE.  IN THE N MTNS OF NC PRECIP WAS BEGINNING TO MIX BACK
WITH SNOW...AND THIS TREND SHUD CONT.  ACROSS XTRM NE GA AND THE REST
OF THE UPSTATE...MAINLY TREE ICING CONTS NORTH OF I-85.  HERE AT GSP WE
CONT TO ACCUMULATE ICE IN THE TREES EVEN AT 33 DEG.

ACRS THE REST OF THE UPSTATE AND NE GA VERY HEAVY RAINS ARE MOVG IN.
BASED ON TRENDS THE NEXT SVRL HOURS...WE MAY WANT TO EXPAND FFA TO
INCLUDE A GOOD DEAL OF THE REST OF THE UPSTATE.  THE HEAVIEST RAINS
HAVE FOR THE MOST PART STAYED OUT OF THE NC MTNS.

IN THE REST OF THE NC MTNS...MAINLY JUST RAIN WAS FALLING.  IT APPEARS
THE COLDER AIR IS NOW POISED TO MOVE BACK IN AS TROF AXIS SHIFTS
EAST...SO GOING WARNINGS SHUD PRBLY WORK OUT.  FOR THE WATCH AREA ARND
CLT...AM LEANING TWRDS UPGRADING AT NEXT ISSUANCE AS TEMPS AT FREEZING
AND PLENTY OF MSTR TO GO.

MY TEMP FCST LEANS A BIT TWRD COLDER FAN NUMBERS LATE IN THE PD.  RCMD
KEEPING AT LEAST A SMALL CHC SNOW SHOWERS ERLY ALL AREAS TOMORROW...AND
ALSO RCMD LIKELY POPS FOR S- IN THE N MTNS THRU SUN AS STRONG VORT MAX
MOVES ACRS.

AVL 22/25 12/19 +/5/0/0
CLT 26/28 17/29 +/4/0/0
GSP 26/28 15/28 +/3/0/0

JOHNSTONE

In the hours before

Special weather statement, Feb 2, 11:24 AM EST, 3 hours 37 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-021800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1124 AM EST FRI FEB 2 1996

A WINTER STORM WARNING CONTINUES IN EFFECT THROUGH SATURDAY MORNING FOR
THE FOLLOWING COUNTIES IN NORTH CAROLINA:

AVERY...MITCHELL...YANCEY

AN ICE STORM WARNING CONTINUES IN EFFECT THROUGH SATURDAY MORNING FOR
THE CENTRAL AND SOUTHERN MOUNTAINS...FOOTHILLS AND NORTHWEST AND
SOUTHWEST PIEDMONTS OF NORTH CAROLINA THROUGH SATURDAY MORNING

A FREEZING RAIN ADVISORY IS IN EFFECT TODAY AND A WINTER STORM WATCH
TONIGHT AND SATURDAY MORNING FOR THE FOLLOWING COUNTIES IN THE SOUTHERN
PIEDMONT OF NORTH CAROLINA:

GASTON...MECKLENBURG...CABARRUS...UNION

IN THE UPSTATE OF SOUTH CAROLINA AN ICE STORM WARNING IS IN EFFECT
THROUGH SATURDAY MORNING FOR THE FOLLOWING COUNTIES:

OCONEE...PICKENS...GREENVILLE...SPARTANBURG...YORK...CHESTER

A WINTER WEATHER ADVISORY CONTINUES IN EFFECT TODAY AND TONIGHT FOR THE
FOLLOWING COUNTIES IN NORTHEAST GEORGIA:

STEPHENS...HABERSHAM...RABUN

HERE ARE THE LASTEST REPORTS FROM COUNTY EMERGENCY OFFICIALS:

IN NORTH CAROLINA:

GRAHAM CO: MAINLY RAIN WITH SPOTTY ICING
SWAIN CO: ICE ON THE MOUNTAINS
MACON CO: SLIGHT ICING ON OVERPASSES
JACKSON CO: RAINING WITH SNOW ACROSS THE MOUNTAIN TOPS
HAYWOOD CO: 2 INCHES ICE AND SNOW
TRANSYLVANIA CO: ICE ONLY ON TREES
MADISON CO: ICE AND SLUSH ON ROADS - SOME DOWNED POWER LINES
BUNCOMBE CO: MAINLY RAIN WITH SOME MINOR ICING
HENDERSON CO: ROADS WET - ICE ON TREES
RUTHERFORD CO: RAIN - ICE ON TREES
POLK CO: PATCHES OF ICE ON ROADS - ICE ON TREES
YANCEY CO: SLUSH ON ROADS - TREES AND POWER LINES DOWN - SOME SNOW
FLURRIES
MITCHELL CO: ICE OVER ENTIRE COUNTY
AVERY CO: RAIN IN NEWLAND WITH SLUSHY ROADS - MORE ICE IN NORTHERN PART
MCDOWELL CO: ICE WIDESPREAD IN NORTHERN PART - PATCHY ICE ELSEWHERE
CALDWELL CO: TREES AND POWER LINES DOWN WITH ICE WIDESPREAD
BURKE CO: TREES AND POWER LINES DOWN WITH ICE WIDESPREAD
CLEVELAND CO: ONLY BRIDGES AND OVERPASSES ICY
ALEXANDER CO: SOME POWER LINES DOWN - ROADS JUST WET
CATAWBA CO: NUMEROUS TREES AND POWER LINES DOWN
LINCOLN CO: SEVERAL POWER LINES DOWN - ROADS ICY...MAINLY BRIDGES
GASTON CO: BRIDGES AND OVERPASSES ICY
IREDELL CO: BRIDGES ICY - TREES AND POWER LINES DOWN
DAVIE CO: BRIDGES ICY - ICE ON TREES
ROWAN CO: PATCY ICE ON ROADS...MAINLY BRIDGES AND OVERPASSES
CABARRUS CO: PATCY ICE...MAINLY ON BRIDGES AND OVERPASSES
MECKLENBURG CO: RAIN WITH NO ICE PROBLEMS
UNION CO: ICE ON TREES - MINOR URBAN STREET FLOODING IN MONROE

IN SOUTH CAROLINA:

OCONEE CO: ICE ONLY ON TREES - NO ROAD PROBLEMS
PICKENS CO: ICE ON TREES
GREENVILLE CO: ICE ON TREES - NO ROAD PROBLEMS
SPARTANBURG CO: ICING NORTHERN HALF WITH SOME POWER LINES DOWN - ICING
BEGINNING IN THE CITY OF SPARTANBURG
CHEROKEE CO: ICE ON TREES - NO ROAD PROBLEMS

IN NORTHEAST GEORGIA:

HABERSHAM AND RABUN COUNTIES: ICE ONLY ON TREES

FREEZING RAIN WILL MIX WITH RAIN ACROSS MOST OF THE AREA THIS AFTERNOON
NORTH OF INTERSTATE 85. ICE MAY CONTINUE TO ACCUMULATE ON TREES AND
POWER LINES CONTINUING THE POSSIBILITY OF DOWNED TREES AND POWER LINES.
BRIDGES AND OVERPASSES WILL BE THE MAIN TRAVEL HAZARDS THIS AFTERNOON.
IN THE MOUNTAINS OF NORTH CAROLINA...RAIN AND FREEZING RAIN WILL
EVENTUALLY TURN TO SNOW LATER THIS AFTERNOON AS COLDER AIR BEGINS TO
WORK IN FROM THE WEST.

PEOPLE TRAVELING SHOULD BE ALERT FOR ICY PATCHES ON ROADS. DOWNED TREES
AND POWER LINES CREATE A HAZARD FOR ANYONE OUTDOORS.

MOYER

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 6:03 PM ESTFlash Flood WarningGSPOconee6 hr

Nearby

Flash Flood Warnings in South Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.